I got a call last week from a young, healthy woman in my practice specifically asking for a diet aid. I found myself falling into my standard speil in which I try to discourage the use of such drugs. I hate taking on that preachy tone; I much prefer to support those I care for by encouraging them to eat healthy and exercise daily.
Why am I so dead set against these drugs? To put it simply: Most diet aids are stimulants and they're not good for you. Besides suppressing your appetite, stimulants cause a lot of other harmful side effects, including high blood pressure, the jitters, and sleeping troubles. Further, I fear any effects of stimulants that may still be unknown, such as the unexpected heart-valve damage attributed to Fen-Phen before that diet pill was withdrawn from the market. A stimulant can also be habit-forming and cause dependence, which can make it difficult to stop.
Last, diet aids are only meant for short-term use, which means that any weight loss you experience is likely not going to be sustainable. Once you've achieved your goals and stopped the medicine, you're probably going to revert back to your same pre-diet balance of "calories in" versus "calories burned."
There are of course medical clinics and physicians out there who will gladly take your money and prescribe not only these prescription diet aids but also diet supplements like vitamin B12 and chromium, which have only a questionable effect on weight loss. But are such medical clinics in your best interest? I wonder.
I prefer to encourage the women I care for to spend their money on tried-and-true weight-loss companies like Weight Watchers®, Jenny Craig®, and others, which offer comprehensive lifestyle and diet planning along with group and individual support.
Have I ever prescribed a diet aid? Yes, one by the name of orlistat. This is now available without a prescription by the brand name of Alli®. If used at recommended dosages, orlistat works in a fairly benign way, simply by blocking the digestion of the fats you consume. So when you eat very fatty foods, the orlistat will cause you to have cramping and greasy diarrhea, which in turn discourages you from eating much junk food. It's sort of like giving the drug Antabuse® to alcoholics, which causes them to vomit and feel nauseated any time they ingest alcohol. Cramps and diarrhea are not pleasant, but they're a lot kinder and gentler than the dangerous side effects associated with stimulants.So, like you, I'm still waiting for that magic pill. When it appears on the market after having proved its safety and effectiveness over a few years, then I'll be happy to write an Rx. Until then, stick to the thoroughly tested and reliable methods: diet and exercise!